Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 151, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 29, 1997, 3:28 PM CDT for Armstrong County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1997, 3:28 PM CDT (20:28 UTC)
- Expired
- Jun 29, 1997, 4:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Armstrong County, TX
The radar
The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:45 PM CDT | Thunderstorm Wind 61 | Claude, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 2385 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 292029 RRA SVRAMA TXC011-292130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 328 PM CDT SUN JUN 29 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...NORTHERN ARMSTRONG COUNTY AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE CITY OF CLAUDE. THE STORM WILL MOVE EAST-SOUTHEAST AT 20 MPH ALONG HIGHWAY 287 AND WILL REACH GOODNIGHT AROUND 355 PM CDT. DIME TO QUARTER SIZE HAIL WAS REPORTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:15 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 29, 2:15 PM CDT, 1 hour 13 minutes before
FPUS3 KAMA 291913 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 215 PM CDT SUN JUN 29 1997 WEAK MESO LOW CONTINUES OVER NERN TX PNHNDL WITH OUTFLOW BNDRY FROM THE LOW ACROSS THE SWRN TX PNHNDL...AND EXTENDING NE FROM THE LOW ACROSS THE ERN OK PNHNDL. DRYLINE EXTENDS FROM THE SWRN TX PNHNDL...SWWRD TO JUST E OF CNM. SVRL TCU AND ISOLD CB/S NR THE OUTFLOW BNDRY/DRYLINE INTERSECTION AS OF THIS WRITING. WL OPT TO KEEP SLT CHC EVENING TSTMS IN MOST OF THE ZONES WITH THE 2 BOUNDARIES AROUND...DESPITE THE STRONG MID LVL TEMP INVERSION. ANY CONVECTION THAT PENETRATES THE CAP WL BE ISOLD AND PSBLY STRONG OR SVR. SERLY LOW LVL FLOW RESUMES TONIGHT AS A LLJ DEVELOPS AND WL KEEP 10-20 MPH IN THE ZONES. 700 MB TEMPS INCREASE FURTHER TO +15 TO +16 C RANGE MON. DRYLINE NOT EXPECTED TO MOVE EAST OF THE WRN PANHANDLES...AS IT HAS NOT MADE IT EAST OF THERE THE PAST FEW DAYS AND RELATIVELY DEEP LOW LVL MOISTURE WL EXIST EAST OF THE BNDRY...ESPECIALLY OFF THE CAPROCK. ATTM...LEANING ON REMOVING SLT CHC POPS FROM ERN ZONES MON/MON NIGHT. PLANNING TO CARRY 15-20 MPH/GUSTY ACROSS THE AREA MON AS 850 AND 700 MB GRADIENTS TIGHTEN. ANOTHER LLJ TO KEEP WINDS UP MON NIGHT. MODELS ALL IN AGREEMENT ON UPPER RIDGE BUILDING OVER THE SRN PLAINS REGION FROM MONDAY ON THROUGH THE EXTENDED PD. WEAK PACIFIC CDFNT PROGGED TO SLIDE INTO THE PANHANDLES TUES NIGHT INTO WED...HOWEVER...PLANNING TO KEEP EXTENDED FCST DRY AND VERY WARM/HOT WITH UPR RIDGE OVERHEAD. WL USE A BLEND OF FAN/FWC TEMPS FOR THIS PACKAGE. .AMA... TX...NONE. OK...NONE. CARUSO
In the hours before
Special weather statement, Jun 29, 12:59 PM CDT, 2 hours 29 minutes before
OKZ001>003-TXZ001>020-292130- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN JUN 29 1997 A WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD BECOME SEVERE...MAINLY OVER THE EAST SECTIONS OF THE OKLAHOMA PANHANDLE. A DRYLINE...WHICH IS A BOUNDARY BETWEEN MOIST AND DRY AIR...WILL REMAIN NEARLY STATIONARY FROM THE SOUTHWEST CORNER OF THE TEXAS PANHANDLE INTO THE CENTRAL OKLAHOMA PANHANDLE. THE AIRMASS EAST OF THE DRYLINE WILL BE VERY MOIST WITH DEW POINTS IN THE 60S AND LOWER 70S. DAYTIME HEATING WILL MAKE THIS MOIST AIRMASS VERY UNSTABLE. HOWEVER...A VERY WARM AIR ALOFT...SOMETIMES CALLED A CAP...WILL COUNTER THE UNSTABLE AIR. THIS CAP WILL EITHER KEEP STORMS FROM FORMING AT ALL OR WILL LIMIT THE NUMBER OF STORMS THAT DO DEVELOP. IF STORMS DO MATERIALIZE...A FEW COULD QUICKLY BECOME SEVERE. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE TEXAS AND OKLAHOMA PANHANDLES SHOULD KEEP A WATCHFUL EYE ON THE CLOUDS. IF THUNDERHEADS START FORMING...SPOTTER NETWORKS MAY NEED TO BE ACTIVATED. SP
Special weather statement, Jun 29, 1:00 PM CDT, 2 hours 28 minutes before
OKZ001>003-TXZ001>020-292130- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN JUN 29 1997 A WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD BECOME SEVERE...MAINLY OVER THE EAST SECTIONS OF THE OKLAHOMA PANHANDLE. A DRYLINE...WHICH IS A BOUNDARY BETWEEN MOIST AND DRY AIR...WILL REMAIN NEARLY STATIONARY FROM THE SOUTHWEST CORNER OF THE TEXAS PANHANDLE INTO THE CENTRAL OKLAHOMA PANHANDLE. THE AIRMASS EAST OF THE DRYLINE WILL BE VERY MOIST WITH DEW POINTS IN THE 60S AND LOWER 70S. DAYTIME HEATING WILL MAKE THIS MOIST AIRMASS VERY UNSTABLE. HOWEVER...A VERY WARM AIR ALOFT...SOMETIMES CALLED A CAP...WILL COUNTER THE UNSTABLE AIR. THIS CAP WILL EITHER KEEP STORMS FROM FORMING AT ALL OR WILL LIMIT THE NUMBER OF STORMS THAT DO DEVELOP. IF STORMS DO MATERIALIZE...A FEW COULD QUICKLY BECOME SEVERE. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE TEXAS AND OKLAHOMA PANHANDLES SHOULD KEEP A WATCHFUL EYE ON THE CLOUDS. IF THUNDERHEADS START FORMING...SPOTTER NETWORKS MAY NEED TO BE ACTIVATED. SP
Special weather statement, Jun 29, 1:00 PM CDT, 2 hours 28 minutes before
OKZ001>003-TXZ001>020-292200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN JUN 29 1997 WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD BECOME SEVERE...MAINLY OVER THE EAST SECTIONS OF THE OKLAHOMA PANHANDLE. A DRYLINE...WHICH IS A BOUNDARY BETWEEN MOIST AND DRY AIR...WILL REMAIN NEARLY STATIONARY FROM THE SOUTHWEST CORNER OF THE TEXAS PANHANDLE INTO THE CENTRAL OKLAHOMA PANHANDLE. THE AIRMASS EAST OF THE DRYLINE WILL BE VERY MOIST WITH DEW POINTS IN THE 60S AND LOWER 70S. DAYTIME HEATING WILL MAKE THIS MOIST AIRMASS VERY UNSTABLE. HOWEVER...VERY WARM AIR ALOFT...SOMETIMES CALLED A CAP...WILL COUNTER THE UNSTABLE AIR. THIS CAP WILL EITHER KEEP STORMS FROM FORMING AT ALL OR WILL LIMIT THE NUMBER OF STORMS THAT DO DEVELOP. IF STORMS DO MATERIALIZE...A FEW COULD QUICKLY BECOME SEVERE. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE TEXAS AND OKLAHOMA PANHANDLES SHOULD KEEP A WATCHFUL EYE ON THE CLOUDS. IF THUNDERHEADS START FORMING...SPOTTER NETWORKS MAY NEED TO BE ACTIVATED. SP
Special weather statement, Jun 29, 1:02 PM CDT, 2 hours 26 minutes before
OKZ001>003-TXZ001>020-292200- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN JUN 29 1997 WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. A FEW STORMS COULD BECOME SEVERE...MAINLY OVER THE EAST SECTIONS OF THE OKLAHOMA PANHANDLE. A DRYLINE...WHICH IS A BOUNDARY BETWEEN MOIST AND DRY AIR...WILL REMAIN NEARLY STATIONARY FROM THE SOUTHWEST CORNER OF THE TEXAS PANHANDLE INTO THE CENTRAL OKLAHOMA PANHANDLE. THE AIRMASS EAST OF THE DRYLINE WILL BE VERY MOIST WITH DEW POINTS IN THE 60S AND LOWER 70S. DAYTIME HEATING WILL MAKE THIS MOIST AIRMASS VERY UNSTABLE. HOWEVER...VERY WARM AIR ALOFT...SOMETIMES CALLED A CAP...WILL COUNTER THE UNSTABLE AIR. THIS CAP WILL EITHER KEEP STORMS FROM FORMING AT ALL OR WILL LIMIT THE NUMBER OF STORMS THAT DO DEVELOP. IF STORMS DO MATERIALIZE...A FEW COULD QUICKLY BECOME SEVERE. SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN THE TEXAS AND OKLAHOMA PANHANDLES SHOULD KEEP A WATCHFUL EYE ON THE CLOUDS. IF THUNDERHEADS START FORMING...SPOTTER NETWORKS MAY NEED TO BE ACTIVATED. SP
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:55 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 50 min |
| Jun 29, 4:06 PM CDT | Tornado Warning | AMA | Armstrong | 39 min |
| Jun 29, 4:45 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.